Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 69, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 29, 2003, 7:51 PM EDT for New Hanover County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 7:51 PM EDT (23:51 UTC)
- Expired
- May 29, 2003, 8:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 58 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
847 WUUS52 KILM 292351 SVRILM NCC129-300045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 751 PM EDT THU MAY 29 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 845 PM EDT * AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER WRIGHTSBORO...OR NEAR WILMINGTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MURRAYSVILLE AROUND 800 PM BAYSHORE AROUND 805 PM HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. LAT...LON 3434 7797 3423 7795 3409 7784 3429 7773 $$ SRP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 PM EDT, 5 hours 21 minutes earlier.
Area forecast discussion, May 29, 2:30 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT THU MAY 29 2003 SHOWERS AND SOON TO BE THUNDER BECOMING SCATTERED ACROSS THE AREA AT TIME. TAIL END OF H5 TROUGH AND ITS COLD TEMPS WILL BE AFFECTING THE AREA LATE AFTN. STILL LOOKING FOR SOME THUNDERSTORMS TO CONTAIN STRONG WIND AND HAIL. COLD FRONT SHOULD MOVE E OF THE AREA 03-06Z ENDING THE THREAT FOR CONVECTION. WEAK RIDGING ON FRI AND SO DRY AND SEASONABLE. COLD FRONT SHARPENING TO OUR W FRI NIGHT AND SAT. STRONG WAA AHEAD OF THIS FEATURE WITH H8 WINDS OF 45 TO 50 KT AND H5 WIND NR 70 KT. STRONG MOISTURE/INSTABILITY RETURN. OMEGA FIELDS IMPRESSIVE...WITH TWO BULLSEYE. THERE MAY BE A BATCH OF DYING CONVECTION TO CROSS THE AREA LATE FRI NIGHT AND SAT MORNING. THEN A LULL AS THE ATMOSPHERE GETS JUICED UP FOR AT LEAST SCATTERED STRONG THUNDERSTORMS...SOME OF WHICH MAY TURN SEVERE. COLD FRONT MOVES OFF THE COAST SAT EVE AND HIGH PRESSURE TO FOLLOW. HIGH PRES CRESTS OVER THE AREA SUN NIGHT. NOT SURE WHAT TO MAKE OF LOW PRESSURE SUDDENLY APPEARING PER GFS MON AND MOVING OVERHEAD MON NIGHT AND TUE WITH A BULLSEYE OF OMEGA. THIS IS A SIGNIFICANT DEPARTURE FROM LAST NIGHTS MRF AND CAN NOT SEE THAT MUCH MOISTURE RETURNING N THAT QUICKLY. DECIDED TO KEEP IT DRY MON THROUGH TUE. WED AND THU...BERMUDA HIGH TRYING TO FINALLY MAKE AN APPEARANCE AS IT STRUGGLES TO BUILD W. AT THE SAME TIME...TROUGH APPROACHING FROM NW. ADDED SMALL POPS FOR WED TO BETTER FIT WITH CAE AND MHX. SMALL POPS FOR THU AS COLD FRONT BEGINS TO MAKE A CRAWL IN OUR DIRECTION FROM NW...BEING SLOWED BY ATLANTIC RIDGE. MARINE:WIND FIELDS OVER COASTAL WATERS SLOW TO COME UP BUT TREND IN PG CONTINUES TO SUPPORT MARGINAL SCA FOR NRN WATERS THIS EVENING. FRONT/SURFACE TROUGH SWEEPS OFF THE COAST THIS EVENING WITH GENERALLY WEST WINDS RELAXING THROUGH FRI EVENING AND GRADUALLY BACKING WITH THE APPROACH OF ANOTHER FRONT SAT. PG AHEAD OF THIS FRONT SHOULD INDUCE SCA CONDITIONS BY EARLY SAT UNTIL FRONT SWEEPS OFF THE COAST SAT EVENING. WEAK HIGH PRESSURE SETTLES INTO REGION SUN/MON WITH WINDS BECOMING SSELY BY LATE MON. GFS NOW DEPICTING ANOTHER SYSTEM/SURFACE LOW APPROACHING REGION LATE TUE WHICH COULD STRENGTHEN SWLY FLOW. ILM 059/080 065/085 5025 LBT 058/081 064/085 5025 FLO 058/082 064/086 5025 MYR 060/081 065/084 5025 .ILM... .NC...SMALL CRAFT ADVISORY AMZ250-252. .SC...NONE PUBLIC:DIGIORGI MARINE:RWA
Hazardous weather outlook, May 29, 9:00 AM EDT, 10 hours 51 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-292200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 900 AM EDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL ALTHOUGH DAMAGING WINDS ARE POSSIBLE. A RIVER FLOOD WARNING IS IN EFFECT FOR THE CAPE FEAR, GREAT PEE DEE AND LUMBER RIVERS. SEE THE LATEST FLOOD STATEMENT ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AND SATURDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. DIGIORGI
In the hours before
Local storm report, May 29, 4:31 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0431 PM EDT THU MAY 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0418 PM CURRIE NC 1.00 IN HAIL
05/29/03 PENDER QUARTER SIZE HAIL AT
INTERSECTION OF HIGHWAYS
421 AND 210
RASLocal storm report, May 29, 4:57 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0457 PM EDT THU MAY 29 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM 4 N ROCKY POINT NC 0.75 IN HAIL
05/29/03 PENDER PENNY SIZE HAIL COVERING
GROUND AT MILE MARKER 404
ON I-40
RASSpecial weather statement, May 29, 6:35 PM EDT, 1 hour 16 minutes before
NCZ087-096-099-292330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 635 PM EDT THU MAY 29 2003 ...THUNDERSTORMS AND GUSTY WINDS AFFECTING SOUTHEAST NORTH CAROLINA... THROUGH 730 PM...A CLUSTER OF THUNDERSTORMS JUST EAST OF INTERSTATE 95 WILL MOVE EAST ACROSS EASTERN ROBESON COUNTY...AND BLADEN AND COLUMBUS COUNTIES. GUSTY WINDS IN EXCESS OF 40 MPH ARE LIKELY...AND MAY ARRIVE WELL BEFORE THE RAIN. ONCE THE STORMS ARRIVE...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND A BRIEF DOWNPOUR...WHICH MAY DROP AN INCH OF RAIN IN LESS THAN AN HOUR. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR INTENSIFICATION. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...FOR THE LATEST WEATHER INFORMATION. RAS
Special weather statement, May 29, 7:01 PM EDT, 50 minutes before
NCZ097-100-101-300000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 701 PM EDT THU MAY 29 2003 ...THUNDERSTORMS AND GUSTY WINDS AFFECTING SOUTHEAST NORTH CAROLINA... BETWEEN 7 AND 8 PM...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST INTO BURGAW...AND THEN INTO THE HAMPSTEAD AND WILMINGTON AREAS. GUSTY WINDS IN EXCESS OF 40 MPH ARE LIKELY AS THE STORMS ARRIVE. HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN ALSO BE EXPECTED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR INTENSIFICATION. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...FOR THE LATEST WEATHER INFORMATION. RAS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:47 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Pender | 58 min |
| May 29, 4:19 PM EDT | Special Marine Warning | ILM | 71 min | |
| May 29, 6:49 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 56 min |
| May 29, 7:06 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 54 min |
| May 29, 7:24 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 36 min |
| May 29, 7:50 PM EDT | Special Marine Warning | ILM | 85 min | |
| May 29, 7:59 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.